The View Up Here

Random scribblings about kites, photography, machining, and anything else

Uncharted Course

Posted by Tom Benedict on 15/01/2014

In all the years I’ve had Tourette’s Syndrome I’ve never medicated for it. In my case there’s never really been a need. The tics have rarely been so bad that they have interfered with my daily life, and most of the people I live with and work around have accepted that they’re there. It hasn’t always been this way, but I’ve managed to weather through most of the difficult times, too. I’ve come to peace with the idea that I’ll have tics for the rest of my life. It is what it is.

Unfortunately, this changed recently. For the last six months my shoulder-shrugging tic has led to chronic pain in both shoulders. It’s so bad now I can’t lie on my side without serious discomfort. Getting to sleep at night has turned into a real chore. I could take something for the pain, but the larger question is whether this will lead to more permanent damage down the road.

So I talked to my doctor. The upshot is that yes, without treatment, this will likely lead to permanent injury. So we discussed options. My goal is to reduce the frequency or the severity of the tics without getting rid of them altogether. Partly this is because I’m used to having tics and just want to reduce them enough to stave off injury. The other reason is that if this tic goes away, I’d like to go back off medication. And the only way to find out if it’s gone away is not to medicate to the point that it is masked completely.

Last night I read through all of the possible side-effects, took a deep breath, and took my first dose. The one I’m using was originally designed to treat high blood pressure, which I’m borderline on. It’s just serendipitous that it also reduces tics associated with TS. Yay for me. Other effects include lower blood pressure (of course), dizziness, fatigue, etc. Pretty typical for a blood pressure medication, and not too bad for something used for a neurobiological disorder.

So what do I do my first day on meds? I go to work at 14,000 feet of altitude! Exactly where you don’t want any of the following: low blood pressure, dizziness, fatigue, etc. I managed to weasel out of driving any vehicles, but among other things I wound up operating a sheet metal shear, a bending brake, a drill press, climbed ladders (more than one, for a total of about fifteen climbs), climbed stairs, and operated a crane – everything I shouldn’t have been doing. How did it feel? LOUSY!

The one good thing is that the shoulder shrugging tic has abated to the point that I only tic a handful of times a minute. Not bad compared to the once every couple of seconds I was ticcing even a day ago. And the severity of the tics is less as well. It’s almost as if my body can’t muster up the energy to do a full-throttle tic. This could be the fatigue, of course, but I doubt it. In my experience fatigue typically exacerbates tics rather than improving them.

My doctor urged me to give it a month before drawing any conclusions. It takes about that long for the transient effects of introducing a new chemical to your body to settle out. I figure it’ll take about that long for the pain in my shoulders to subside, too, so it’s a good number to work with. I’m giving it a chance.

– Tom

Advertisements

3 Responses to “Uncharted Course”

  1. Tim Cole said

    Hang in there, Tom. Getting used to new meds can be miserable for for a while, but there’s a good chance you can find the right meds and the right dose. Good luck!
    Oh, and while I’m here: major kudos for being so open with your TS. It sounds like you’ve got support from friends and colleagues, but even so — it takes guts. Bravo, dude!

  2. Sounds like Clonidine? I know that one is a blood pressure med. I found that it helped a little but by making me feel a bit light headed and ditsy. Unfortunately there was the side effect of standing (or sometimes even moving into a sitting position) causing me to go a pale colour and then faceplanting.
    I have heard that a lot of people have found it very useful though – my particular case is fairly extreme at its worst and I’m defined as “treatment refractory”. If you don’t have any joy with that medication I had a fairly good effect from a medication called Topiramate (brand name Topamax). That had very few side effects for me – although unfortunately my body became intolerant of it and I had to be taken off of it.
    Sorry for the ramble, hope it’s some sort of use, I’ve been on more meds for TS than I can count at this point!

    • Tom Benedict said

      Hey, thanks for the feedback! You nailed it: Clonidine. A similar one I looked at was Tenex – also a blood pressure med that has an effect on tics.

      I appreciate your input. This is my first foray into medicating for TS. So far so good, though I hate to say I can relate to your description of the go-pale-faceplant. About half the time I work in a low oxygen environment (about 60% of the normal air at sea level), and since starting on Clonidine I’ve had to be a lot more careful about suddenly standing up, lifting things, or over-exerting. I’m a lot more likely to go tunnel-vision when I do. The only thing to do is plop down on the floor and wait it out. (I’ve passed out only once, but I can say from experience that falling like a tree HURTS.)

      I’ll mention Topamax to my doctor to see if she wants to keep it waiting in the wings in case I start to build up a resistance to Clonidine. Thanks for the tip.

      And no apologies necessary for rambling. I ramble, too. (I’m rambling now!)

      Cheers!

      Tom

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

 
%d bloggers like this: